Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 114, NWS Shreveport, LA

April 24, 2020Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2020, 7:08 PM CDT for Red River County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2020, 7:08 PM CDT (00:08 UTC)
Expired
Apr 24, 2020, 8:15 PM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:41 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 24, 6:41 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
641 PM CDT Fri Apr 24 2020

.AVIATION...
Convection to push east across most area terminals, with the
exception of LFK, this evening. Gusty winds expected in the
vicinity of thunderstorms. Conditions to improve after 25/06Z with
south to southwest winds around 10 to 15 knots and gusty becoming
northwest on Saturday. Gusts to diminish after 25/18Z with winds
persisting around 10 to 15 knots through 26/00z. /05/

&&

.PREV DISCUSSION... /issued 506 PM CDT Fri Apr 24 2020/

UPDATE...

Tornado Watch number 146 has been issued for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, and northeast
Texas through midnight CDT tonight. /33/

PREV DISCUSSION... /issued 329 PM CDT Fri Apr 24 2020/

SHORT TERM.../Tonight through Saturday Night/

This afternoon, the upper level trough is approaching the area
from the west while the dryline is beginning to take shape over
North Texas. Meanwhile, low level moisture continues to filter
into the Four State Region with dewpoints increasing into the
lower 60s over and near our western sections, and instability
will not be an issue as MLCAPE has already reached 1500-2000 J/kg
in these same areas. Convection should begin to fire along the
dryline just west of our area late this afternoon as it advances
east; this will provide the forcing needed to get things going.
Once the thunderstorms are underway, the deep layer sheer present
will allow for some of these to become supercells. Steep mid-level
lapse rates of 8 C/km and a wet bulb zero height of just under
10K ft will lead to some very large hail possible, especially
early on this evening. As more thunderstorm clusters develop into
the evening hours and push east across southern Arkansas and
northern Louisiana, a damaging wind threat will emerge. Isolated
tornadoes are not out of the question as 0-3km SRH will be
approaching 300 m2/s2. Most of this activity will occur between
4pm and midnight as the upper level trough and surface front race
through the area.

Behind this system, the pressure gradient will tighten across the
area with some strong and gusty winds left in its wake for the
first half of Saturday. Skies will become mostly clear during the
day tomorrow and will be quite pleasant with highs in the low to
mid 70s. Then, for Saturday night surface high pressure will
build into the region relaxing the winds and bringing cooler
temperatures to all sites. Lows Saturday night will range from the
upper 40s north of I-30 to the low to mid 50s elsewhere. /35/

LONG TERM.../Sunday through Thursday Night/

A progressive west-northwest flow aloft will remain over the region
for most of the long term period. Surface ridging and dry air aloft
in the wake of an earlier frontal passage should allow temperatures
to rebound nicely into mid 70s to near 80 degrees F, while keeping
rain chances low. The surface ridge will move east of the region by
Monday morning. Low-level winds will once again become southerly
advecting moisture back into the area from the Gulf of Mexico.
Despite little time for moisture to return, a weak shortwave trough
moving across the Central Plains should aid in the development of
scattered convection along a dryline/surface trough over Oklahoma
and Texas late Monday afternoon, which may then move into the area
overnight and into early Tuesday morning.

A much stronger upper trough will move across the Plains during the
day Tuesday driving the dryline and a cold front towards the region.
The upper trough will strengthen as it moves across the Mississippi
River, and thunderstorms are expected to become more numerous ahead
of the advancing front, especially Tuesday afternoon and night.
Severe weather cannot be completely ruled out as instability and
deep layer shear will be more than sufficient. The severe weather
threat should quickly diminish after midnight Wednesday morning as
the cold front sweeps across the region.

A upper level ridge will build and move over the Southern Plains
late in the week. Dry weather should return for Thursday. Despite
the cold front, very little change in airmass is anticipated as
daytime temperatures warm into the low to mid 80s.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  75  53  77 /  50   0   0   0
MLU  60  77  54  77 /  50   0   0   0
DEQ  53  74  48  77 /  60   0   0   0
TXK  55  73  51  75 /  60   0   0   0
ELD  55  75  51  77 /  70   0   0   0
TYR  55  75  52  77 /  30   0   0   0
GGG  55  75  52  77 /  40   0   0   0
LFK  57  78  54  80 /  40  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/35/09
Hazardous weather outlook, Apr 24, 3:13 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
313 PM CDT Fri Apr 24 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
313 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Severe thunderstorms are possible late this afternoon through
this evening across much of the region. Very large hail, damaging
winds, and isolated tornadoes will be possible quickly move east.
The threat for severe weather should end by midnight as the storms
exit the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are possible once again Tuesday and Tuesday night
areawide ahead of another upper level disturbance and associated
cold front. While the threat for severe thunderstorms can not be
ruled out, the threat for heavy rainfall will exist as well, which
may lead to localized flooding. Any severe weather or flood
threat will diminish by Wednesday morning as much drier air spills
southeast in the wake of the cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed late this afternoon
through this evening. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

09

In the hours before

Local storm report, Apr 24, 2:48 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             3 ENE NASHVILLE         33.95N 93.81W
04/22/2020  E1.00 INCH       HEMPSTEAD          AR   PUBLIC

            CARS DENTED BY HAIL ALONG US HIGHWAY 371.

&&

WOODRUM
Local storm report, Apr 24, 3:18 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     6 W HUXLEY              31.77N 94.00W
04/22/2020                   SHELBY             TX   EMERGENCY MNGR

            TREES DOWN ON FM2694.

&&

WOODRUM
Local storm report, Apr 24, 3:30 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     POLLOCK                 31.53N 92.41W
04/22/2020                   GRANT              LA   PUBLIC

            TREES DOWN ON US HIGHWAY 165.

&&

WOODRUM
Special weather statement, Apr 24, 6:25 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
625 PM CDT Fri Apr 24 2020

TXZ136>138-150-250000-
Gregg TX-Smith TX-Harrison TX-Rusk TX-
625 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
HARRISON...NORTHWESTERN RUSK AND SOUTHERN GREGG COUNTIES UNTIL 700 PM
CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler, moving east at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Kilgore, Whitehouse, Overton, New London, Arp,
Liberty City, Lakeport, New Chapel Hill, Rolling Meadows, Monroe,
Stewart, Chalk Hill, Church Hill, Laird Hill and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.

LAT...LON 3225 9529 3242 9529 3248 9461 3217 9460
TIME...MOT...LOC 2325Z 268DEG 46KT 3233 9520

33
Special weather statement, Apr 24, 6:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
628 PM CDT Fri Apr 24 2020

TXZ124>126-137-138-250015-
Upshur TX-Gregg TX-Harrison TX-Marion TX-Wood TX-
628 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN HARRISON...EAST CENTRAL WOOD...UPSHUR AND NORTH CENTRAL
GREGG COUNTIES UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosewood, or 14 miles west of Gilmer, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmer, Ore City, East Mountain, Diana, Rosewood, West Mountain,
Cedar Springs, Midway, Bettie, Grice and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
Texas.

LAT...LON 3284 9528 3289 9471 3288 9471 3288 9459
      3258 9459 3265 9528
TIME...MOT...LOC 2328Z 270DEG 46KT 3275 9520

33
Special weather statement, Apr 24, 7:01 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
701 PM CDT Fri Apr 24 2020

TXZ150-151-250045-
Panola TX-Rusk TX-
701 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR PANOLA AND CENTRAL RUSK COUNTIES
UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Henderson, moving east at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Henderson, Carthage, Tatum, Beckville, Deberry, Pinehill, Chapman,
Front, Fairplay, Stewart, Midyett, Deadwood, Church Hill and Oak
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northwestern
Louisiana...and northeastern Texas.

LAT...LON 3230 9477 3230 9404 3204 9404 3211 9478
TIME...MOT...LOC 0000Z 273DEG 46KT 3221 9469

50

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:01 PM CDTSpecial Weather StatementSHVPanola, Rusk44 min
Apr 24, 7:14 PM CDTSpecial Weather StatementSHVHarrison46 min
Apr 24, 7:40 PM CDTTornado WarningSHVFranklin, Red River, Titus52 min
Apr 24, 7:48 PM CDTSpecial Weather StatementSHVPanola42 min
Apr 24, 8:02 PM CDTSevere Thunderstorm WarningSHVHarrison43 min
Apr 24, 8:03 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion42 min
Apr 24, 8:07 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk38 min
Apr 24, 8:10 PM CDTSevere Thunderstorm WarningSHVCass, Marion23 min
Apr 24, 8:15 PM CDTTornado WarningSHVBowie, Cass, Morris, Red River, Titus45 min
Apr 24, 8:40 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola50 min
Apr 24, 8:42 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola48 min
Apr 24, 8:44 PM CDTTornado WarningSHVCass, Marion44 min
Apr 24, 10:11 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola25 min
Apr 24, 7:13 PM CDTSpecial Weather StatementSHVCaddo47 min
Apr 24, 7:57 PM CDTSpecial Weather StatementSHVBossier, Caddo48 min
Apr 24, 8:34 PM CDTSevere Thunderstorm WarningSHVCaddo41 min
Apr 24, 8:37 PM CDTSevere Thunderstorm WarningSHVClaiborne, Webster53 min
Apr 24, 8:43 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Webster47 min
Apr 24, 9:13 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo62 min
Apr 24, 9:17 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Natchitoches, Red River and 1 more43 min
Apr 24, 9:24 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Claiborne, Lincoln, Red River, Webster51 min
Apr 24, 9:41 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo25 min
Apr 24, 9:53 PM CDTSevere Thunderstorm WarningSHVBienville, De Soto, Grant, Jackson, Natchitoches, Red River and 2 more52 min
Apr 24, 9:57 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln, Webster63 min
Apr 24, 10:30 PM CDTSpecial Weather StatementSHVCaldwell, LaSalle, Winn45 min
Apr 24, 10:42 PM CDTSevere Thunderstorm WarningSHVBienville, Grant, Jackson, Winn63 min
Apr 24, 10:52 PM CDTSpecial Weather StatementSHVDe Soto, Red River38 min
Apr 24, 11:24 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Winn28 min
Apr 24, 11:40 PM CDTSpecial Weather StatementSHVGrant, LaSalle, Winn50 min
Apr 24, 8:12 PM CDTSpecial Weather StatementSHVLafayette, Miller48 min
Apr 24, 8:47 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada43 min
Apr 24, 10:25 PM CDTSpecial Weather StatementSHVHoward, Little River, Sevier50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.